Algebraic & Geometric Topology

Detection of knots and a cabling formula for $A$–polynomials

Yi Ni and Xingru Zhang

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We say that a given knot J S3 is detected by its knot Floer homology and A–polynomial if whenever a knot K S3 has the same knot Floer homology and the same A–polynomial as J, then K = J. In this paper we show that every torus knot T(p,q) is detected by its knot Floer homology and A–polynomial. We also give a one-parameter family of infinitely many hyperbolic knots in S3 each of which is detected by its knot Floer homology and A–polynomial. In addition we give a cabling formula for the A–polynomials of cabled knots in S3, which is of independent interest. In particular we give explicitly the A–polynomials of iterated torus knots.

Article information

Algebr. Geom. Topol., Volume 17, Number 1 (2017), 65-109.

Received: 26 March 2015
Revised: 9 May 2016
Accepted: 19 May 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

knot Floer homology A-polynomial cabling formula Eudave-Muñoz knots


Ni, Yi; Zhang, Xingru. Detection of knots and a cabling formula for $A$–polynomials. Algebr. Geom. Topol. 17 (2017), no. 1, 65--109. doi:10.2140/agt.2017.17.65.

Export citation


  • K,L Baker, Closed essential surfaces in the complements of large volume Berge knots, preprint (2005)
  • J Berge, Some knots with surgeries yielding lens spaces, unpublished draft
  • S Boyer, X Zhang, Cyclic surgery and boundary slopes, from “Geometric topology” (W,H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc., Providence, RI (1997) 62–79
  • S Boyer, X Zhang, On Culler–Shalen seminorms and Dehn filling, Ann. of Math. 148 (1998) 737–801
  • S Boyer, X Zhang, A proof of the finite filling conjecture, J. Differential Geom. 59 (2001) 87–176
  • S Boyer, X Zhang, Every nontrivial knot in $S^3$ has nontrivial $A$–polynomial, Proc. Amer. Math. Soc. 133 (2005) 2813–2815
  • G Burde, H Zieschang, Knots, 2nd edition, de Gruyter Studies in Mathematics 5, Walter de Gruyter, Berlin (2003)
  • D Cooper, M Culler, H Gillet, D,D Long, P,B Shalen, Plane curves associated to character varieties of $3$–manifolds, Invent. Math. 118 (1994) 47–84
  • M Culler, C,M Gordon, J Luecke, P,B Shalen, Dehn surgery on knots, Ann. of Math. 125 (1987) 237–300
  • M Culler, P,B Shalen, Varieties of group representations and splittings of $3$–manifolds, Ann. of Math. 117 (1983) 109–146
  • N,M Dunfield, S Garoufalidis, Non-triviality of the $A$–polynomial for knots in $S^3$, Algebr. Geom. Topol. 4 (2004) 1145–1153
  • M Eudave-Muñoz, Non-hyperbolic manifolds obtained by Dehn surgery on hyperbolic knots, from “Geometric topology” (W,H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc., Providence, RI (1997) 35–61
  • M Eudave-Muñoz, On hyperbolic knots with Seifert fibered Dehn surgeries, Topology Appl. 121 (2002) 119–141
  • P Ghiggini, Knot Floer homology detects genus-one fibred knots, Amer. J. Math. 130 (2008) 1151–1169
  • C,M Gordon, Dehn surgery and satellite knots, Trans. Amer. Math. Soc. 275 (1983) 687–708
  • C,M Gordon, J Luecke, Only integral Dehn surgeries can yield reducible manifolds, Math. Proc. Cambridge Philos. Soc. 102 (1987) 97–101
  • C,M Gordon, J Luecke, Non-integral toroidal Dehn surgeries, Comm. Anal. Geom. 12 (2004) 417–485
  • M Hedden, On knot Floer homology and cabling, II, Int. Math. Res. Not. 2009 (2009) 2248–2274
  • M Hirasawa, K Murasugi, D,S Silver, When does a satellite knot fiber?, Hiroshima Math. J. 38 (2008) 411–423
  • P,B Kronheimer, T,S Mrowka, Dehn surgery, the fundamental group and SU$(2)$, Math. Res. Lett. 11 (2004) 741–754
  • P,B Kronheimer, T,S Mrowka, Khovanov homology is an unknot-detector, Publ. Math. Inst. Hautes Études Sci. 113 (2011) 97–208
  • S Lang, Algebra, 3rd edition, Addison Wesley, Reading, MA (1993)
  • Y Ni, Knot Floer homology detects fibred knots, Invent. Math. 170 (2007) 577–608
  • P Ozsváth, Z Szabó, Holomorphic disks and genus bounds, Geom. Topol. 8 (2004) 311–334
  • P Ozsváth, Z Szabó, Holomorphic disks and knot invariants, Adv. Math. 186 (2004) 58–116
  • P,D Shanahan, Cyclic Dehn surgery and the $A$–polynomial, Topology Appl. 108 (2000) 7–36
  • T Soma, On preimage knots in $S^3$, Proc. Amer. Math. Soc. 100 (1987) 589–592
  • X Zhang, The $C``$–polynomial of a knot, Topology Appl. 139 (2004) 185–198